Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 16, 2024, 5:00 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2024, 5:00 PM CDT (22:00 UTC)
- Expired
- Apr 16, 2024, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 181 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
797
WFUS53 KDMX 162200
TORDMX
IAC063-109-147-162245-
/O.NEW.KDMX.TO.W.0006.240416T2200Z-240416T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
500 PM CDT Tue Apr 16 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southeastern Emmet County in northwestern Iowa...
West central Kossuth County in north central Iowa...
Northeastern Palo Alto County in northwestern Iowa...
* Until 545 PM CDT.
* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Fenton, or 13 miles northwest of Algona, moving
north at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lone Rock around 505 PM CDT.
Other locations impacted by this tornadic thunderstorm include Fenton
and Lone Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4336 9426 4317 9434 4318 9449 4337 9448
TIME...MOT...LOC 2200Z 192DEG 9KT 4322 9441
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Cogil3 follow-up statements
010
WWUS53 KDMX 162208
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
508 PM CDT Tue Apr 16 2024
IAC063-109-147-162245-
/O.CON.KDMX.TO.W.0006.000000T0000Z-240416T2245Z/
Emmet IA-Kossuth IA-Palo Alto IA-
508 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN EMMET...WEST CENTRAL KOSSUTH AND NORTHEASTERN PALO ALTO
COUNTIES...
At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fenton, or 17 miles northwest of Algona, moving
north at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Emmet, west central Kossuth and northeastern Palo Alto
Counties, including the following locations... Fenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4336 9426 4321 9435 4322 9449 4337 9448
TIME...MOT...LOC 2208Z 189DEG 18KT 4329 9441
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Cogil520
WWUS53 KDMX 162223
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
523 PM CDT Tue Apr 16 2024
IAC063-147-162232-
/O.CAN.KDMX.TO.W.0006.000000T0000Z-240416T2245Z/
Emmet IA-Palo Alto IA-
523 PM CDT Tue Apr 16 2024
...THE TORNADO WARNING FOR SOUTHEASTERN EMMET AND NORTHEASTERN PALO
ALTO COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for north central
Iowa.
LAT...LON 4336 9426 4327 9435 4327 9443 4337 9444
TIME...MOT...LOC 2222Z 193DEG 14KT 4330 9439
$$
IAC109-162245-
/O.CON.KDMX.TO.W.0006.000000T0000Z-240416T2245Z/
Kossuth IA-
523 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST
CENTRAL KOSSUTH COUNTY...
At 522 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Fenton, or 17 miles northwest of Algona,
moving north at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Kossuth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4336 9426 4327 9435 4327 9443 4337 9444
TIME...MOT...LOC 2222Z 193DEG 14KT 4330 9439
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Cogil595 WWUS53 KDMX 162240 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 540 PM CDT Tue Apr 16 2024 IAC109-162249- /O.EXP.KDMX.TO.W.0006.000000T0000Z-240416T2245Z/ Kossuth IA- 540 PM CDT Tue Apr 16 2024 ...THE TORNADO WARNING FOR WEST CENTRAL KOSSUTH COUNTY WILL EXPIRE AT 545 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 700 PM CDT for north central Iowa. LAT...LON 4336 9426 4327 9435 4327 9443 4337 9444 TIME...MOT...LOC 2239Z 192DEG 9KT 4334 9438 $$ Cogil
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 16, 3:59 PM CDT, 1 hour 1 minute earlier. Its key messages:
- Tornado threat continues across portions of northern Iowa. Confidence decreasing in additional severe weather in southern Iowa.
- Very windy conditions behind dry line passage. Damaging winds nearing 60mph are possible immediately behind the front.
- Cooler conditions for the remainder of the week with rain chances Thursday. Frost/freeze headlines likely needed at the end of the week.
Area forecast discussion, Apr 16, 3:59 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 359 PM CDT Tue Apr 16 2024 .KEY MESSAGES... - Tornado threat continues across portions of northern Iowa. Confidence decreasing in additional severe weather in southern Iowa. - Very windy conditions behind dry line passage. Damaging winds nearing 60mph are possible immediately behind the front. - Cooler conditions for the remainder of the week with rain chances Thursday. Frost/freeze headlines likely needed at the end of the week. && .MESOSCALE... Issued at 400 PM CDT Tue Apr 16 2024 Thunderstorms from this morning and early afternoon have moved east of the area. Two main areas of focus for the area both are along the dry line. The first area is in northwest Iowa near the occlusion point. Storms here have a history of producing tornadoes as they interact with the warm front. Additional updrafts are visible on radar downstream in Hamilton and Story County. Tornadoes will be possible with these storms as they migrate north towards the warm front within the next few hours. An outflow boundary noticeable on satellite will diminish tornado chances as it arrives. The second area of concern is further south on the dry line from the I-80 corridor southward. Updrafts continue to struggle to maintain themselves. CAMs have backed off from further development on this segment of the dry line. Dry air in the soundings proves that updrafts have little moisture to work with aloft. Confidence is decreasing in further development in this region. && .DISCUSSION... Issued at 400 PM CDT Tue Apr 16 2024 Short Term: Thunderstorms from this morning continue to move east this afternoon. Shortly behind these storms in the dry line with agitated cumulus along it. Updrafts continue to struggle maturing in the worked air with poor lapse rates. Wind gusts over 40kts have been reported behind the dry line due to low level jet stream winds mixing to the surface. Severe wind gusts (49kts) are possible for an hour or two after the fropa. Have decided to forego upgrading the current Wind Advisory since the impact window is so brief, but will continue to monitor in the short term. A few more features to note are in Nebraska and into northwest Iowa. Destabilization has led to dominating landspout processes this afternoon near the low and along the trailing cold front. Moisture is being provided on the back side by the TROWAL. Will continue to evaluate the evolution of these storms as they move east. Current thinking is there will be enough dry air over the state to hinder them. Further ahead of the low at the opening of the occlusion, enhanced stretching potential and vorticity from the low have helped produce tornadoes. Expect this threat to continue in the daytime hours when near-surface instability continues. Winds will pick up on the back side of the low tonight and angle into southern Iowa, keeping winds aloft overnight. The increased winds will lift into the rest of the state through the morning as the low exits northeast. Winds will be nearing advisory criteria around sunrise as mixing begins. Cloud cover will keep temperatures near 60 north. Some upper 60s will be found in the clearing skies over southern Iowa. Long Term: The closed low impacting the state today will phase with the broader region of troughing. Northwest flow will be introduced behind the departing system and cool temperatures for the remainder of the week. An fgen band will set up on Thursday and bring additional chances for rain and some thunderstorms. Meanwhile the trough will dig into the northern US and keep the cool airmass in place into Saturday where highs will only top out in the low to mid 50s. Clear skies and dry air will allow for lows to drop below freezing. High pressure keeps the state dry through the weekend. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1258 PM CDT Tue Apr 16 2024 Thunderstorms with MVFR/IFR cigs to continue moving east within the next 6 hours. Clearing will reach KFOD and KDSM within the next 2 hours, but will not last. Additional rain and storm development is expected in the northwest with severe weather possible. Aside from storms, gusty winds exceeding 40kts at times are expected for the remainder of the day. MVFR to IFR cigs to move in overnight with rain continuing north. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. && MESOSCALE...Jimenez DISCUSSION...Jimenez AVIATION...Jimenez
Hazardous weather outlook, Apr 16, 3:25 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CDT Tue Apr 16 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-172030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Tornado Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this afternoon into tonight.
In the hours before
Local storm report, Apr 16, 2:39 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
239 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tornado 5 WSW Knierim 42.42N 94.53W
04/16/2024 Calhoun IA Trained Spotter
&&Local storm report, Apr 16, 3:01 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
301 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Tornado 2 S Manson 42.50N 94.53W
04/16/2024 Calhoun IA Trained Spotter
&&Local storm report, Apr 16, 3:16 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
316 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tornado 3 E Palmer 42.63N 94.54W
04/16/2024 Pocahontas IA Trained Spotter
Spotter as well as Law Enforcement have
confirmed a small rope tornado east of
Palmer.
&&Local storm report, Apr 16, 3:20 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
320 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Tstm Wnd Gst Eldon 40.92N 92.22W
04/16/2024 M58 MPH Wapello IA AWOS
&&
ABLocal storm report, Apr 16, 3:34 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
334 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Hail 5 E Centerville 40.72N 92.79W
04/16/2024 E0.88 Inch Appanoose IA Law Enforcement
Earlier report. Time estimated by radar.
&&
CAHLocal storm report, Apr 16, 3:43 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
343 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Tornado 3 SSE Rolfe 42.77N 94.51W
04/16/2024 Pocahontas IA Law Enforcement
Officer located near the intersection of
Highways 3 and 15 looking to the northeast
and viewing a tornado.
&&
dmdThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:53 AM CDT | Special Weather Statement | DMX | Sac | 22 min |
| Apr 16, 5:11 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto, Pocahontas | 49 min |
| Apr 16, 9:03 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 57 min |
| Apr 16, 11:09 AM CDT | Tornado Warning | DMX | Boone, Dallas | 36 min |
| Apr 16, 11:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Humboldt, Marshall and 4 more | 64 min |
| Apr 16, 11:53 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 37 min |
| Apr 16, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 45 min |
| Apr 16, 1:02 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Mahaska, Marion, Monroe, Wayne | 46 min |
| Apr 16, 1:35 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 40 min |
| Apr 16, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wapello, Wayne | 23 min |
| Apr 16, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Mahaska, Monroe, Poweshiek, Wapello | 47 min |
| Apr 16, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 40 min |
| Apr 16, 2:25 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 35 min |
| Apr 16, 2:36 PM CDT | Tornado Warning | DMX | Calhoun, Humboldt, Pocahontas | 39 min |
| Apr 16, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 33 min |
| Apr 16, 2:54 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 51 min |
| Apr 16, 3:11 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 49 min |
| Apr 16, 3:48 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 42 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.